Alert archive / Missouri / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 231, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 9, 2003, 10:31 PM CDT for Barton County, Jasper County, Missouri. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 9, 2003, 10:31 PM CDT (03:31 UTC)
- Expired
- May 9, 2003, 11:15 PM CDT
- In force
- 44 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
Counties Barton County, MO, Jasper County, MO
The radar
The Springfield radar (KSGF), 90 km from the middle of the area, began a volume at 03:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 9, 4:45 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 3.5 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2291 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 686 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 133 m²/s²
- 0-3 km storm-relative helicity
- 160 m²/s²
- Significant tornado parameter
- 1.3
- Supercell composite
- 7.7
The text
As transmitted, in the capitals the NWS used until 2016.
038 WUUS53 KSGF 100331 SVRSGF MOC011-097-100415- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 1031 PM CDT FRI MAY 9 2003 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN JASPER COUNTY IN MISSOURI BARTON COUNTY IN MISSOURI * UNTIL 1115 PM CDT. * AT 1029 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR PURCELL...OR 15 MILES NORTH OF JOPLIN...AND MOVING NORTHEAST AT 50 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... JASPER BY 1040 PM CDT. LAMAR BY 1050 PM CDT. THE TOWNS OF NECK CITY...NASHVILLE...OAKTON...BOSTON AND LAMAR HEIGHTS ARE ALSO IN THE PATH OF THIS STORM. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS. LAT...LON 3724 9459 3725 9422 3763 9411 3764 9450 $$ IZZI
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 8:18 PM CDT, 2 hours 13 minutes earlier.
Area forecast discussion, May 9, 8:18 PM CDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 818 PM CDT FRI MAY 9 2003 ...MESOSCALE CONVECTIVE DISCUSSION... CAP CONTINUES TO HOLD STRONG IN THE WARM SECTOR OVER OUR CWA. MOISTURE CONVERGENCE HAS BEEN STRONG ENOUGH FOR CONVECTION TO BREAK THROUGH THE CAP ALONG THE BOUNDARY THE STRETCHES ROUGHLY FROM NE INTO WC MO AND THE SSW FROM THERE INTO CENTRAL OKLAHOMA. SIX MINUTE PROFILER DATA FROM NDSK1 SHOWS THE LOW LEVEL JET BEGINNING TO INTENSIFY WHICH SHOULD ENHANCE CONVERGENCE OVER THE ALONG THE BOUNDARY. CONVECTION OVER NORTH CENTRAL OK SEEMS TO BE TRYING TO ORGANIZE SOME. IF CONVECTION CAN CONTINUE TO ORGANIZE AND DEVELOP A COLD POOL THAT MAY BE ENOUGH TO OVERCOME THE STRONG CAPPING INVERSION OVER OUR AREA BUT LIKELY WOULDNT ARRIVE UNTIL AFTER 4Z. THREAT OF ANY SEVERE CONVECTION OVER THE MAJORITY OF OUR AREA SEEMS TO BE QUITE LOW THROUGH 10 PM. ADDITIONAL CONVECTION SEEMS TO BE DEVELOPING ALONG A NORTHWARD MOVING BOUNDARY IN NE OK...SHOULD THAT MAINTAIN ITSELF THEN THE OUR WESTERN COUNTIES MAY SEE SOME CONVECTION WORK ITS WAY INTO THE AREA BEFORE 10 PM. .SGF... MO...FLOOD WATCH TONIGHT AND SATURDAY CENTRAL MO ZONES 055>058-067>069. KS...NONE. IZZI
Hazardous weather outlook, May 9, 8:56 PM CDT, 1 hour 35 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-101200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
856 PM CDT FRI MAY 9 2003
...SEVERE THUNDERSTORMS LIKELY TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.
.DAY ONE...TONIGHT.
WEATHER HAZARDS EXPECTED:
LOCALLY HEAVY RAINFALL AND FLASH FLOODING.
SCATTERED SEVERE THUNDERSTORMS...SOME MAY CONTAIN:
HAIL TO THE SIZE OF GOLF BALLS
WIND GUSTS IN EXCESS OF 60 MPH
AREAS AFFECTED AND TIMING:
THUNDERSTORMS ARE POSSIBLE WEST OF AN OSCELOLA TO JOPLIN LINE
AFTER 10 PM...AND OVERSPREADING THE REMAINDER OF THE OUTLOOK AREA
AFTER MIDNIGHT.
DISCUSSION:
THE AIRMASS OVER THE OUTLOOK AREA REMAINS VERY UNSTABLE...HOWEVER
WARM TEMPERATURES ALOFT HAVE PREVENTED THUNDERSTORM DEVELOPMENT SO
FAR THIS EVENING. THE TEMPERATURES ALOFT ARE FORECAST TO COOL SOME
OVERNIGHT AND SHOULD ALLOW FOR SHOWERS AND THUNDERSTORMS TO
OVERSPREAD THE OUTLOOK AREA. THE PRIMARY THREAT FROM THESE STORMS
WILL BE FROM LARGE HAIL AND POSSIBLY SOME DAMAGING WINDS.
THUNDERSTORMS WILL LIKELY CONTINUE INTO THE OVERNIGHT HOURS WITH
LARGE HAIL AND LOCALLY HEAVY RAINFALL BECOMING THE PRIMARY THREATS
AFTER MIDNIGHT. THE GROUND IS ALREADY SATURATED OVER CENTRAL
MISSOURI SO FLASH FLOODING IS POSSIBLE IF THUNDERSTORMS BEGIN TO
TRAIN AND PRODUCE HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THUNDERSTORMS ARE EXPECTED TO BE ONGOING EARLY SATURDAY
MORNING...BUT A BRIEF BREAK IS EXPECTED BY LATE MORNING AND EARLY
AFTERNOON. THEREAFTER...THE COLD FRONT WILL FINALLY PUSH THROUGH
THE REGION LATE SATURDAY AFTERNOON AND EVENING...BRINGING
POTENTIALLY ANOTHER ROUND OF SEVERE WEATHER. THE BEST CHANCES FOR
SEVERE THUNDERSTORMS WILL BE IN SOUTH CENTRAL MISSOURI...SOUTHEAST
OF A BRANSON TO ROLLA LINE.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACTIVIATION WILL LIKELY BE NEEDED OVERNIGHT.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF
IZZIIn the hours before
Special weather statement, May 9, 4:47 PM CDT, 5 hours 44 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>082-088>096-101>104-100400- SPECIAL WEATHER STATEMENT - TORNADO WATCH NATIONAL WEATHER SERVICE SPRINGFIELD MO 447 PM CDT FRI MAY 9 2003 THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER 321...IN EFFECT UNTIL 1100 PM CDT FRIDAY EVENING. THIS TORNADO WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: BARRY...BARTON...BENTON...CAMDEN...CEDAR...CHRISTIAN...DADE... DALLAS...DOUGLAS...GREENE...HICKORY...JASPER...LACLEDE...LAWRENCE... MARIES...MCDONALD...MILLER...MORGAN...NEWTON...PHELPS...POLK... PULASKI...ST. CLAIR...STONE...TANEY...TEXAS...VERNON...WEBSTER AND WRIGHT. IN KANSAS: BOURBON...CHEROKEE AND CRAWFORD. SOME CITIES IN THIS TORNADO WATCH INCLUDE AVA...BOLIVAR...BRANSON... CAMDENTON...FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN... LEBANON...MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH... OZARK...PITTSBURG...ROLLA...SPRINGFIELD AND STOCKTON. A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING TORNADOES...LARGE HAIL... AND DAMAGING WINDS...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. GAEDE
Special weather statement, May 9, 8:30 PM CDT, 2 hours 1 minute before
KSZ073-097-101-MOZ055>058-066>071-077>082-088>096-101>104-100400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 830 PM CDT FRI MAY 9 2003 TORNADO WATCH NUMBER 321 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES... IN MISSOURI: BARRY...CHRISTIAN...DOUGLAS...PHELPS...STONE...TANEY...TEXAS AND WRIGHT. SOME CITIES NO LONGER INCLUDED IN THIS TORNADO WATCH ARE AVA... BRANSON...HOUSTON...MONETT...OZARK AND ROLLA. TORNADO WATCH NUMBER 321 REMAINS IN EFFECT UNTIL 1100 PM CDT FRIDAY EVENING...FOR THE FOLLOWING COUNTIES... IN MISSOURI: BARTON...BENTON...CAMDEN...CEDAR...DADE...DALLAS...GREENE... HICKORY...JASPER...LACLEDE...LAWRENCE...MARIES...MCDONALD...MILLER... MORGAN...NEWTON...POLK...PULASKI...ST. CLAIR...VERNON AND WEBSTER. IN KANSAS: BOURBON...CHEROKEE AND CRAWFORD. SOME CITIES IN THIS TORNADO WATCH INCLUDE BOLIVAR...CAMDENTON...FORT LEONARD WOOD...FORT SCOTT...JOPLIN...LEBANON...MOUNT VERNON... NEOSHO...NEVADA...OSAGE BEACH...PITTSBURG...SPRINGFIELD AND STOCKTON. A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING TORNADOES...LARGE HAIL... AND DAMAGING WINDS...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. GAEDE
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 11:04 PM CDT | Severe Thunderstorm Warning | SGF | Cedar, Dade | 41 min |
| May 10, 2:02 AM CDT | Severe Thunderstorm Warning | SGF | Benton | 28 min |
| May 10, 3:48 AM CDT | Severe Thunderstorm Warning | SGF | Benton | 42 min |
| May 10, 10:43 AM CDT | Tornado Warning | SGF | Maries, Phelps | 17 min |
| May 10, 3:26 PM CDT | Severe Thunderstorm Warning | SGF | St. Clair, Vernon | 64 min |
| May 10, 3:50 PM CDT | Severe Thunderstorm Warning | SGF | Jasper, Newton | 55 min |
| May 10, 4:19 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Greene | 56 min |
| May 10, 4:37 PM CDT | Tornado Warning | SGF | Jasper, Lawrence | 53 min |
| May 10, 4:41 PM CDT | Severe Thunderstorm Warning | SGF | Newton | 34 min |
| May 10, 4:49 PM CDT | Severe Thunderstorm Warning | SGF | Greene, Webster | 26 min |
| May 10, 5:00 PM CDT | Tornado Warning | SGF | Webster | 45 min |
| May 10, 5:04 PM CDT | Severe Thunderstorm Warning | SGF | Howell, Oregon, Shannon | 41 min |
| May 10, 5:09 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Greene | 36 min |
| May 10, 5:10 PM CDT | Severe Thunderstorm Warning | SGF | Laclede, Wright | 35 min |
| May 10, 5:37 PM CDT | Severe Thunderstorm Warning | SGF | Dallas, Polk, Webster | 23 min |
| May 10, 5:37 PM CDT | Severe Thunderstorm Warning | SGF | Texas | 38 min |
| May 10, 5:40 PM CDT | Severe Thunderstorm Warning | SGF | Phelps | 50 min |
| May 10, 5:41 PM CDT | Severe Thunderstorm Warning | SGF | Oregon, St. Clair | 49 min |
| May 10, 5:44 PM CDT | Severe Thunderstorm Warning | SGF | Vernon | 46 min |
| May 10, 6:24 PM CDT | Severe Thunderstorm Warning | SGF | Oregon | 51 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.